Increases in fractures seen in patients taking warfarin over a year

By: Alere Staff
Publication Date: Mon, 03/19/2012

There is a connection between warfarin, bone density and vitamin K. A recent study showed that patients taking warfarin longer than one year had a 25% increase in bone fractures. The fractures were associated with a lack of bone density and bone strength.1

A study conducted by Washington University School of Medicine in St. Louis recommended physicians closely monitor bone density for their patients on chronic warfarin therapy. The study evaluated 15,000 patients and found a quarter of patients experienced some sort of compromised bone function.1

Work closely with your doctor to closely monitor the safe use of warfarin and possible supplements to assist your body in maintaining proper bone strength.

Falls are associated with frequent hip fractures in older adults. If you are taking warfarin you should not start or stop any medication, including over the counter products, to strengthen bones without consulting doctor.

Experts still recommend a balanced diet, regular exercise, calcium and vitamin D to maintain bone strength and density. Warfarin patients should pay equal attention to keeping muscles strong as they support the skeletal structure and aid in preventing falls from occurring.

  1. Gage BJ, Birman-Deych E, Radford M, Nilasena DS, Binder EF. Risk of osteoporotic fracture in elderly patients taking warfarin: results from the National Registry of Atrial Fibrillation 2. Archives of Internal Medicine January 23, 2006;166:241-246.